Ritalin uses???

Discussion in 'Fibromyalgia Main Forum' started by shari1677, Apr 19, 2010.

  1. shari1677

    shari1677 New Member

    I started Ritalin over a month ago. The past 6 days I have been ill, nausea, stomachaches, increased pain....like I have the flu. I dont think it would be related to the Ritalin...or would it?

    My doc increased my dose a few days ago - I started with symptoms before that.

    I started on 15 mg a day and am now up to 30 mg a day.

  2. shari1677

    shari1677 New Member

    Actually it is the same on the higher dose - no different. I dont understand why it would start a month after beginning the drug though!

    A side note - we are having severe weather changes here, snowing one day, 80 degrees a few days later.
  3. kat211

    kat211 New Member

    I think I started ritalin a week or so before you. I was very ill the week before last. So much so that I couldn't take any of my meds. I think the worst of it lasted a couple of days, a whole week feeling icky, and I think I have just started to get back to normal.

    I think I went a few days w/o the ritalin and it didn't make my illness better or worse.

    Hopefully you only have a bug and it isn't the meds. I know they are working for you otherwise.

  4. loto

    loto Member

    hope it's not the ritalin. I started Adderall a month ago, and I'm not having anything like you are. If i'm correct, are ritalin and adderall pretty much the same med? I may be wrong.

    I hope you are just suffering from a flare or other illness. Well, I don't hope you are suffering, but you know what i mean!!! lol, i hope the med isn't causing it, because I know it helps you, like the adderall helps me.

    take care!
    hope u feel better soon!

  5. simonedb

    simonedb Member

    Dr. Cheney had some interesting thoughts about stimulants and SSRI's being dangerous for cfs folks and it was true in my case when I tried them. With ritalin I used it for about 6 mo.s in '02 and I think it made my mind a little sharper but I was also more critical and angry and also it was odd effect on my b/p/heart or something in that I would feel more alert yet I had to lie down more, it did something weird to my internal pressure where it felt more uncomfortable to be upright. Zantac did that to me as well, I think its something to do with the effect on my b/p? here is the link Cheney writes about provigil and nitric oxide negative effect and then an older excerpt follows about ritalin and ssris.



    Written by Carol Sieverling, our group’s facilitator, this information is based on tapes of her October 2000 visit to Dr. Cheney. He gave permission to share
    this information, but has not reviewed or edited it.

    Dr. Cheney recently came across some information regarding the dangers of Selective Serotonin Reuptake Inhibitors (SSRI’s), such as Prozac, Zoloft and
    Paxil, and stimulants like Ritalin and Provigil. During office visits, Dr. Cheney shows patients the book Prozac Backlash: Overcoming the Dangers of Prozac, Zoloft, Paxil and Other Antidepressants by Joseph Glenmullen, M.D., a psychiatrist at Harvard Medical School. It includes endorsements from other Ivy League psychiatrists. Cheney calls the implications of this book "staggering".

    When talking with patients, Cheney usually opens the book to a picture of a monkey's brain before and after it received a very potent SSRI. The "before" photo shows a dark background filled with fine white lines and white blobs – healthy neurons. The "after" photo is very dark – only a few white lines and blobs remain. Most of the brain cells had been "fried".

    SSRI’s and stimulants work by increasing the firing of neurons. While this often has great benefits in the short term, doctors are now realizing that long term use "fries" brain cells. The body views any neuron that fires excessively over time as damaged, and destroys it.

    SSRI’s and stimulants, taken over a period of 10 years or so, can lead to a loss of brain cells, causing neurodegenerative disorders. Many doctors have recently seen a sudden increase in patients with neurological symptoms, and most have been on Prozac, or a similar drug, for about 10 years. Cheney is seeing this in his own practice.

    During office visits, Cheney also shows patients a copy of the May 22, 2000 issue of Newsweek with Michael J. Fox on the cover. It has an excellent article on Parkinson's Disease, a condition that involves a loss of neurons in the area associated with motor control. Parkinson's drugs stimulate the remaining neurons to "perform heroically", firing excessively. However, the article notes that while benefits are seen initially, neurological symptoms get much worse at the three to five-year point. Patients experience wild involuntary movements, etc. These drugs, though helpful in the short term, actually speed up the degenerative process.

    What mechanisms are at work causing neurons to be "fried"? SSRI’s are often prescribed for depression, which involves a lack of serotonin. Serotonin is a neurotransmitter – a chemical messenger. One neuron releases a burst of it into the intersynaptic cleft, (the gap between neurons). The serotonin is then aken
    up by special receptors in the adjacent neuron. Thus a message is sent from one neuron to another, with serotonin carrying the message across the gap. excess serotonin is cleared away before a new message is sent. A "reuptake channel" in one neuron vacuums up the left over serotonin.

    SSRI’s are designed to address a lack of serotonin by blocking the reuptake channel from vacuuming up excess serotonin. While this allows more serotonin to connect with the receptors, often too much is left floating in the intersynaptic cleft. The only way the body can get rid of this excess serotonin is to oxidize it. Unfortunately, this turns it into a toxic compound that, over time, kills both the sending and receiving neurons. Cheney stated, "What starts out as an attempt to increase serotonin and reduce symptoms ends up with the destruction of the serotonergic system itself. It takes about a decade - more in some, less in others.

    Now when the serotonergic nerves are dead, you start getting these motor neuron problems, which is what we're seeing." Cheney commented, "You know what a lot of doctors (who don’t understand CFIDS) are doing? They're saying 'Well, let's just give them an antidepressant.’ And they’re frying their patients') brains and they don't even know it. In fact, a CFIDS patient on one of these drugs fries their brain even faster than a non-CFIDS person." (See the article on Klonopin for an explanation.)

    Cheney went on to say, "The other way some people with CFIDS are going is stimulating the brain, using drugs like Ritalin or Provigil. They do the same
    thing - they fry the brain. They cause neurons to fire at lower stimulus by lowering the firing threshold. All stimulants are dangerous, especially over the long haul. I'm not saying that you might not find them useful in the short-term. But over the long term, the physiology demands that neurons that fire excessively be killed."

    Cheney strongly urges anyone taking antidepressants or stimulants to read Glenmullen’s book. It lists safe alternatives to SSRI’s
  6. hermitlady

    hermitlady Member

    I've taken Dexedrine off and on the last couple of yrs, and for the most part it helps my mind and body function better. The only problem is that sometimes I overdo it and then pay with a flare.

    Have you been much more physically active since you started the Ritalin? Have you been eating less? The combo of these 2 things have caused me to crash several times. You just might want to think about it.

    Hope you feel better.....Hermit
  7. spacee

    spacee Member

    Cheney now has a machine that can view the brain and it's reaction to meds.
    He had a patient come it who had taken ritalin before her visit.
    They could see it "killing" a tiny part of her brain on the machine.

    Called it a brain infarc. Same as cardio infarction is the death of heart muscle
    (but by embolism).

    That said. I take it. Tiny amount. 1/2 of a 5mg tab at 4pm. It is the only way
    I can make it to exercise class and stay awake during the evening.

    If I take more, I usually get a headache....and think. "I've just killed part of
    my brain".